Hail, Trempealeau
- When
- July 19, 10:45 AM CST
- Where
- Trempealeau County, 4 mi E of Strum
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.550, -91.300
A severe thunderstorm produced large hail and downburst winds for nearly 60 miles as it moved southward across west central Wisconsin. Numerous mobile homes were damaged near Whitehall (Trempealeau County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A severe thunderstorm produced large hail and downburst winds for nearly 60 miles as it moved southward across west central Wisconsin. Numerous mobile homes were damaged near Whitehall (Trempealeau County). Hardest hit was the city of La Crosse (La Crosse County) where hail up to 2.5 inches in diameter damaged hundreds of vehicles. Windshields were smashed in cars along Highway 16. Hail up to 2 inches in diameter fell at the La Crosse National Weather Service office. Winds estimated at 75 mph blew the roof off a bowling alley and damaged several rooms in a downtown hotel. The winds also knocked down several large trees in the city, some of which smashed vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:00 AM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 AM CDT MON JUL 19 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST FOCUS ON CONVECTIVE POTENTIAL TODAY...INCLUDING POSSIBLE SEVERE THREAT. RAIN CHANCES THROUGH THE REMAINDER OF THE SHORT TERM PERIOD ALSO IN THE FOREFRONT. 07Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING FROM THE ONT/MB BORDER...DOWN ACROSS THE NORTHWEST TIP OF MN TO CENTRAL SD. HIGH PRESSURE WAS RIDGING FROM MO UP THROUGH IL INTO MICH. BETWEEN THE TWO...SOUTHERLY FLOW HAD RE-ESTABLISHED ITSELF. SOME CONVECTION DEVELOPED NEAR THE FRONT LAST EVENING...BUT THAT HAD DIED BY MIDNIGHT. MID-LEVEL CASTELLANUS WERE EVIDENT PER THE SATELLITE FOG ENHANCEMENT IMAGERY FROM MN ACROSS LAKE SUPERIOR AND NORTHERN WI. BY 06Z...CONVECTION HAD FORMED FROM THESE AS THEY DROP SOUTHEAST TOWARD THE FORECAST AREA. 00Z 19JULY04 MODELS SEEMED TO BE IN REASONABLE AGREEMENT WITH MOST MASS FIELDS INITIALLY...BUT AGAIN THE GFS DEVIATES FROM THE OTHER MODELS BY TUESDAY...TIED TO CONVECTION AND FEEDBACK PROBLEMS. AGAIN DO NOT LIKE HOW THE GFS DEVELOPS CONVECTION ACROSS THE DAKOTAS TONIGHT...AND THEN TRACKS THE RESULTING MESOSCALE FEATURES INTO THE AREA ON TUESDAY. GFS SEEMS OVERDONE AGAIN. HOWEVER...THE IDEA OF CONVECTION OUT THERE HAS SOME MERIT...AS IT INITIALIZED THE SHORT WAVE OVER IDAHO...WHICH WILL BE RESPONSIBLE FOR THIS ACTIVITY. ETA HAS TRENDED TOWARD HAVING A WAVE TRAVERSE THE RIDGE. OVERALL...WILL SIDE WITH THE ETA...BUT WILL TAKE SOME GFS INTO ACCOUNT AS WELL. FRONTAL BOUNDARY EXPECTED TO MOVE SOUTHEAST TOWARD FORECAST AREA TODAY...AND BY 00Z EXPECT IT TO RUN FROM ABOUT KMDZ-KTOB-KFOD. AHEAD OF THE FRONT...AIRMASS WILL HAVE AMPLE TIME TO BUILD INSTABILITY... WITH MODELS FORECASTING 2000-4000 J/KG OF CAPE. 0-6 KM BULK SHEAR REMAINS ABOVE 35 KTS AHEAD OF THE BOUNDARY...AND NEAR 40 OVER IA. EHI OVER 4 AND VGP OVER 3.5. ALL FAVORABLE FOR SUPERCELL DEVELOPMENT. EXPECT STORMS TO FIRE DURING PEAK HEATING TIME BY MID AFTERNOON...AND ANYTHING THAT GOES UP AHEAD OF THE LINE COULD BECOME SUPERCELLULAR. STORMS NEARER THE FRONT AND THOSE TOWARD EVENING SHOULD BE MORE OF A MULTICELL STRUCTURE. WILL HIGHLIGHT SEVERE POTENTIAL IN MORNING HAZARDOUS WEATHER OUTLOOK. BOUNDARY EXPECTED TO BECOME DIFFUSE ACROSS THE AREA THIS EVENING... WITH CONVECTION SHIFTING TO THE SOUTH INTO THE BETTER INSTABILITY AND MOISTURE TRANSPORT. SHOULD SEE A BRIEF BREAK ANY THE RAIN THREAT FOR A TIME TUESDAY MORNING...BUT THE AFOREMENTIONED WAVE HEADED THROUGH THE DAKOTAS ON TUESDAY SHOULD ASSIST REDEVELOPMENT AGAIN TUESDAY AFTERNOON...ESPECIALLY IF ANY REMNANT BOUNDARIES LINGER FROM THE EXPECTED CONVECTION TONIGHT. WILL LEAVE LOW POP IN THE FORECAST IN CASE. AS THE WAVE APPROACHES TUESDAY NIGHT...STRONG WARM ADVECTION AND THETA-E ADVECTION FOCUSES ON SOUTHERN MN. EXPECT ADDITIONAL CONVECTION TO FIRE IN THAT GENERAL AREA AND HEAD SOUTHEAST ACROSS EASTERN IA AND NORTHERN IL. STILL ENOUGH UNCERTAINTY WITH THE STRENGTH OF THE WAVE AND THE RESULTING THERMODYNAMIC FORCING...SO WILL LEAVE POPS IN THE 30/40 RANGE. IF THE SIGNALS BECOME MORE CLEAR...POPS MAY NEED TO BE INCREASED. WILL MAINTAIN RAIN CHANCES INTO WEDNESDAY AND WEDNESDAY NIGHT. RECENT AMPLIFIED RIDGE/TROUGH PATTERN BREAKING DOWN AS SEVERAL WAVES CRASH OVER THE RIDGE. HARD TO TIME ANY DETAIL AT THIS POINT WITH THIS PATTERN SHIFT. IN THE TEMPERATURE DEPARTMENT...GUIDANCE IS CLOSE FOR THE MOST PART...BUT GFS MUCH COOLER TUESDAY WITH THE EFFECTS OF THE CONVECTIVE FEEDBACK. REALLY ONLY MINOR ADJUSTMENTS NEEDED TO THE PREVIOUS FORECAST. .LONG TERM...THURSDAY THROUGH SUNDAY. LOOKS LIKE THE FLOW WILL STEER THE DISTURBANCES NORTH AND SOUTH OF THE REGION FOR MEDIUM RANGE PERIOD. NO CHANGES MADE TO THE GRIDS BEYOND THURSDAY. .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT MON JUL 19 2004 IAZ008>011-018-019-029-030-MNZ086-087-094-095-201100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD- MITCHELL-MOWER-OLMSTED-WINNESHIEK- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AN NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY MOVES SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. THE WIND SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR THE FORMATION OF A FEW SUPERCELLULAR THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER THIS AFTERNOON. THE SEVERE THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE SEVERE THREAT WILL CONTINUE INTO THE EARLY EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-201100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...WEST CENTRAL...AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY SINKS SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. WIND SHEAR WILL BE FAVORABLE FOR PERHAPS A FEW THUNDERSTORMS TO BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
The La Crosse radar (KARX), 81 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
17 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412583, 5412584, 5412585, 5412586, 5412587, 5412588, 5412589, 5412590, 5412599, 5412591, 5412592, 5412593, 5412594, 5412595, 5412596, 5412597, 5412598, 5412600, 5412601, 5412602.